Skip to main content
main-content
Top

05-06-2012 | Legal medicine | Article

Infants, children ‘susceptible to acetaminophen overdose’

Abstract

Journal home

MedWire News: Acute acetaminophen overdose is the most common identifiable cause of acute liver failure in children, warn researchers in the Canadian Medical Association Journal.

They say that infants and children are particularly susceptible to overdose because of dosing errors and call for both patient- and systems-directed interventions to reduce the risk for such mistakes.

"Although regulatory bodies have begun taking steps to improve labelling and raise awareness of potential harm, there remains substantial room for practical and point-of-care interventions," write Rodrick Lim (London Health Science Center, Ontario, Canada) and team.

In their report, Lim et al cite a case of a 22-day-old baby boy who was brought to the emergency department because of an acute acetaminophen overdose.

The acetaminophen had been prescribed by a physician who was performing a routine circumcision on the baby; the physician had advised the parents to give the baby 40 mg acetaminophen before bringing him to hospital for the operation. Taking into account the baby's weight, this dose was equivalent to 10 mg/kg.

The label on the acetaminophen bottle stated a concentration of 80 mg/mL, which was misinterpreted by the parents, who thought that it contained 80 mg of acetaminophen in total. They therefore gave the child 10 mL, or about half of the bottle, which was an actual dose of 800 mg (200 mg/kg).

The physician had instructed the parents to give the baby another 40 mg dose of acetaminophen if he seemed uncomfortable after the operation. At that point the parents commented that "it seemed like a lot of medicine," and the error was discovered.

The baby's blood acetaminophen level at 4 hours postoverdose was 1243 µmol/L, far exceeding the upper end of the therapeutic range (66-199 µmol/L). Other liver indices were normal.

Because the baby had received more than the toxic dose of 150 mg/kg and because 4-hour blood levels were in the "probable toxicity" range, the baby was treated with intravenous N-acetylcysteine, infused over 21 hours. At the end of this infusion, liver indices remained normal and blood acetaminophen levels had become undetectable. The baby was clinically well throughout and showed no evidence of long-term consequences.

Lim et el say that this case illustrates how easily acetaminophen overdoses may arise in pediatric patients, even with intelligent, educated parents. Another common route for overdose is repeated supratherapeutic dosing, which they say has become more common with the advent of combination analgesics and the availability of pediatric liquid formulations in different concentrations.

As in the present case, acetaminophen hepatotoxicity generally has a good prognosis if appropriate treatment is started early enough. Nevertheless, avoiding overdose is clearly preferable, and Lim's team notes that "errors associated with medication administration represent an important opportunity for preventive health care, as these are avoidable events."

Strategies that may be successful in this respect include focusing on parent education and parent-physician communication, particularly the provision of written information including personalized dosages and diagrams.

Other steps include stronger warnings on packaging about the risk of overdose, the inclusion of weight-based dosing charts, banning the use of cough and cold medications in younger children, the inclusion of dosing devices with pediatric medications, and greater counseling by pharmacists at the point of sale.

Finally, the researchers remark: "It is important to note that there are developmental differences in hepatic metabolism that may affect the hepatotoxicity seen in infants and young children. The clinical implications of these differences warrant further investigation."

By Joanna Lyford

Related topics